Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 340, NWS Wichita, KS

August 17, 2009Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2009, 7:59 PM CDT for Kingman County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 7:59 PM CDT (00:59 UTC)
Expired
Aug 17, 2009, 8:33 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Kingman County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:08 PM CDTHAIL 0.5Sse Nashville, KS
Aug 17, 8:21 PM CDTHAIL 0.53 Ne Cunningham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.5
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180059
SVRICT
KSC095-180200-
/O.NEW.KICT.SV.W.0340.090818T0059Z-090818T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 900 PM CDT.

* AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR NASHVILLE...OR 11 MILES NORTHEAST OF MEDICINE LODGE...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLEVELAND...CUNNINGHAM...KINGMAN...NASHVILLE...PENALOSA...RAGO...
  SPIVEY...ZENDA...KINGMAN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
      3738 9807
TIME...MOT...LOC 0059Z 254DEG 18KT 3744 9849

$$

HOWERTON
2 follow-up statements
000 
WWUS53 KICT 180116
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT MON AUG 17 2009

KSC095-180200-
/O.CON.KICT.SV.W.0340.000000T0000Z-090818T0200Z/
KINGMAN KS-
816 PM CDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
KINGMAN COUNTY UNTIL 900 PM CDT...

AT 816 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. 
THIS STORM WAS LOCATED NEAR ZENDA...OR 18 MILES NORTHEAST OF MEDICINE
LODGE...MOVING EAST AT 40 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
KINGMAN COUNTY...INCLUDING ZENDA...SPIVEY AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
      3738 9807
TIME...MOT...LOC 0116Z 275DEG 34KT 3741 9828

$$

HOWERTON
000 
WWUS53 KICT 180133
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT MON AUG 17 2009

KSC095-180143-
/O.CAN.KICT.SV.W.0340.000000T0000Z-090818T0200Z/
KINGMAN KS-
833 PM CDT MON AUG 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KINGMAN COUNTY HAS
BEEN CANCELLED...

AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
      3738 9807
TIME...MOT...LOC 0133Z 254DEG 18KT 3749 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:36 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 17, 6:36 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON AUG 17 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE SHOWERS AND THUNDERSTORMS THAT ARE ONGOING AT TAF ISSUANCE
TIME WILL LIKELY CONTINUE TO FESTER FOR A FEW MORE HOURS. MOST
LIKELY TAF SITE THAT WILL BE AFFECTED IS KHUT. THUNDERSTORMS
CURRENTLY ONGOING OVER THE TEXAS PANHANDLE AND NORTHWESTERN
OKLAHOMA MAY DEVELOP INTO A COMPLEX OF THUNDERSTORMS AND MOVE
NORTHEAST THROUGH THE FORECAST AREA LATE TONIGHT. FOR NOW WILL
KEEP VCTS IN THE FORECAST...BUT IF MODELS DO NOT CHANGE MUCH
BEFORE THE 06Z ISSUANCE...WILL LIKELY MAKE A PREVAILING TSRA GROUP
WITH THIS MORE ORGANIZED CONVECTION.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT MON AUG 17 2009/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE HEAVY RAINFALL AND FLOODING TONIGHT
THROUGH TUE NIGHT.

SYNOPSIS:
AT THE SURFACE THE FRONT...AIDED BY CONVECTIVE OUTFLOW...HAS NOW
PUSHED DOWN INTO OK. ELEVATED STORMS HAVE BEEN FESTERING ALL DAY
ALONG A 925-850MB THETA-E GRADIENT. IN ADDITION AN AREA OF
850MB-700MB MOISTURE CONVERGENCE HAS PERSISTED WEST OF THE FORECAST
AREA ALLOWING ADDITIONAL ACTIVITY TO FESTER. IN THE UPPER LEVELS
CURRENTLY HAVE A STRONG SHORTWAVE CENTERED OVER MANITOBA AND
EXTENDING DOWN THROUGH THE EASTERN DAKOTAS.

TONIGHT-TUE NIGHT:
SHOWERS AND STORMS WILL CONTINUE TO FESTER ACROSS THE AREA THIS
EVENING...HOWEVER THE MORE WIDESPREAD ACTIVITY WILL ARRIVE AFTER
MIDNIGHT. MODELS ARE IN AGREEMENT THAT MOISTURE TRANSPORT ALONG THE
310K SURFACE WILL REALLY INCREASE AROUND 06Z OVER SW KS WHICH WILL
RESULT IN MCS FORMATION WEST OF THE FORECAST AREA WITH THIS CLUSTER
OF STORMS TRACKING EAST INTO THE EARLY MORNING HOURS. AN ADDITIONAL
FACTOR THAT WILL BE IN FAVOR OF HEAVY RAIN WILL BE THE RIGHT
ENTRANCE REGION MOVING ACROSS THE AREA. THE GFS AND NAM DISAGREE ON
THE LOCATION OF THE MCS MAINLY DUE TO THE LOCATION OF THE UPPER JET
MAX. HOWEVER AT THIS TIME AM LEANING TOWARD THE MORE SOUTHERLY
SOLUTION OF THE NAM AND LOCAL WRF BASED ON HOW FAR SOUTH OUTFLOW HAS
PUSHED THE FRONT. AS FAR AS THE FLOOD WATCH GOES...INCLUDED SE KS IN
IT TO ACCOUNT FOR RAIN THIS AFTERNOON/EVENING. HOWEVER BETWEEN THE
06Z-12Z TIME FRAME FEEL SW PORTIONS OF THE FORECAST AREA WILL HAVE
THE BEST CHANCE TO EXPERIENCE ADDITIONAL HEAVY RAINFALL. CURRENTLY
HAVE THE LOWEST CONFIDENCE IN THE NORTHERN PORTION OF WATCH
OVERNIGHT WHICH WOULD INCLUDE THE ICT AREA.

MADE SOME SIGNIFICANT CHANGES TO THE TUE-TUE NIGHT TIME FRAME. FIRST
OFF DROPPED TEMPS QUITE A BIT FOR TUE WITH MORNING MCS ACTIVITY
KEEPING THE SURFACE FRONT WELL SOUTH OF THE AREA. ALSO INCREASED
PRECIP CHANCES OVERNIGHT WITH BOTH THE GFS AND NAM TRACKING
ANOTHER SHORTWAVE OUT INTO THE PLAINS INCLUDING ANOTHER JET MAX WITH
ITS PLACEMENT KEEPING MUCH OF THE AREA IN THE RIGHT ENTRANCE REGION.
ONLY RAN THE FFA OUT UNTIL 18Z TUE...HOWEVER IF THE 00Z MODELS LOOK
LIKE ANYTHING CLOSE TO WHAT THEY DO NOW...WOULD NEED TO EXTEND THE
FFA OUT IN TIME. THEREFORE PLAN TO BRIEF THE EVENING SHIFT TO
EXTEND OUT IF NEEDED.

WED-THU:
BOTH GFS AND NAM ARE IN GOOD AGREEMENT IN TRACKING A STRONG
SHORTWAVE OUT OF THE NORTHERN ROCKIES AND INTO THE MISSOURI VALLEY
BY THU MORNING. THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO SWEEP
ACROSS THE AREA LATE WED NIGHT INTO THU MORNING. THE BEST CHANCES
FOR STORMS ASSOCIATED WITH THE FRONTAL PASSAGE WILL BE OVER EASTERN
PORTIONS OF THE FORECAST AREA WHICH WILL BE CLOSER TO THE UPPER
DYNAMICS. BY THU AFTERNOON THE FRONT IS EXPECTED TO BE SOUTH OF THE
FORECAST AREA TAKING THE BEST PRECIP CHANCES WITH IT.

FRI-MON:
DID NOT MAKE TOO MANY CHANGES AT ALL THROUGH THESE PERIODS. WITH THE
UPPER TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS...THE FORECAST
AREA WILL BE UNDER NW FLOW ALOFT THROUGH THESE PERIODS. CONFIDENCE
IS HIGH THAT WERE NOT LOOKING AT ANY TYPE OF SIGNIFICANT WARM-UP
THROUGH THESE PERIODS WITH SLIGHTLY BELOW TO NEAR NORMAL TEMPS
EXPECTED. IN ADDITION...WITH THE BULK OF THE UPPER ENERGY EAST OF
THE FORECAST AREA NOT EXPECTING ANY DECENT CHANCES FOR PRECIP.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ONGOING CONVECTION CONTINUES TO CREATE DIFFICULTIES FOR THE
FORECAST. A GUST FRONT ALONG THE LEADING EDGE OF THE CONVECTION
IS NOW DOWN INTO OKLAHOMA. BEHIND THIS...A MESO HIGH WITH WINDS
LIGHT AND VARIABLE HAS DEVELOPED.

THUNDERSTORMS WILL CONTINUE TODAY BUT TIMING AND STRENGTH AT EACH
AIRPORT REMAINS DIFFICULT. SO...INCLUDED CB AND VCTS GROUPS IN TAF
UNTIL CONFIDENCE IS HIGH ENOUGH TO PUT TIMING IN.

THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS NORTHERN OKLAHOMA BUT
SHOULD NOT AFFECT THE TAF SITES. HOWEVER...A LARGE COMPLEX OF
THUNDERSTORMS WILL DEVELOP AFTER 06Z ACROSS THE OKLAHOMA
PANHANDLE/SOUTHWEST KANSAS AND WILL MOVE EAST. THIS WILL MOST
LIKELY AFFECT KICT AFTER 12Z AND KCNU AROUND 18Z.

CIGS AND VISBYS VFR EXCEPT IFR IN THUNDERSTORMS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  80  70  89 /  70  60  60  30
HUTCHINSON      65  81  68  89 /  60  50  60  30
NEWTON          66  81  68  88 /  60  50  60  30
ELDORADO        67  81  70  88 /  60  60  60  40
WINFIELD-KWLD   68  80  72  89 /  80  60  60  30
RUSSELL         63  82  65  90 /  40  30  50  20
GREAT BEND      63  81  65  90 /  60  30  50  20
SALINA          65  81  67  88 /  50  30  50  40
MCPHERSON       65  81  67  89 /  60  40  50  30
COFFEYVILLE     69  80  72  88 /  70  60  60  40
CHANUTE         68  80  70  87 /  60  60  60  40
IOLA            68  80  70  85 /  50  50  50  40
PARSONS-KPPF    68  80  71  88 /  60  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 17, 4:10 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT MON AUG 17 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. WHILE WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED WITH THIS ACTIVITY...A FEW MAY PRODUCE WINDS TO 60 MPH
AND QUARTER SIZE HAIL. HOWEVER THE MORE SIGNIFICANT THREAT WILL BE
HEAVY RAIN OVERNIGHT AS A CLUSTER OF STORMS TRACK OUT OF WESTERN
KANSAS AND INTO THE FORECAST AREA. SEE LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO AFFECT MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. PLEASE SEE LATEST
FLOOD WATCH FOR ADDITIONAL DETAILS.

ANOTHER ROUND OF STORMS IS IN THE FORECAST FOR LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...FLOODING WILL
CONTINUE TO BE THE MAIN THREAT.

FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT HOWEVER ANY
RAINFALL OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:09 PM CDTSevere Thunderstorm WarningICTHarper47 min
Aug 17, 10:33 PM CDTAreal Flood WarningICTCowley11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.